Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 138, NWS Omaha, NE

June 10, 2002Madison County, Pierce County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jun 10, 2002, 10:33 PM CDT for Madison County, Pierce County, Nebraska. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2002, 10:33 PM CDT (03:33 UTC)
Expired
Jun 10, 2002, 11:00 PM CDT
In force
27 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

Counties Madison County, NE, Pierce County, NE

The radar

The Omaha radar (KOAX), 129 km from the middle of the area, began a volume at 03:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 3.6 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2002-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4189 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2002-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4189 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1042 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
2.7
Supercell composite
13.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KOAX 110333
SVROMA
NEC119-139-110400-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
1031 PM CDT MON JUN 10 2002

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MADISON COUNTY IN NORTHEAST NEBRASKA
  THIS INCLUDES THE CITY OF NORFOLK
  SOUTHERN PIERCE COUNTY IN NORTHEAST NEBRASKA

* UNTIL 1100 PM CDT

* AT 1030 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 2 MILES NORTHWEST OF BATTLE
  CREEK...OR ABOUT 11 MILES WEST OF NORFOLK...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PIERCE AROUND 1045 PM CDT
  NORFOLK...HADAR AROUND 1050 PM CDT

THE PUBLIC REPORTED 3/4 INCH HAIL MEADOW GROVE AT 1028 PM CDT.

IF YOU ARE IN THE WARNED AREA...PREPARE FOR DAMAGING WINDS...LARGE
HAIL...HEAVY RAIN AND DANGEROUS LIGHTNING. GET INTO A REINFORCED
BUILDING. STAY AWAY FROM WINDOWS AND GLASS DOORS.

LARGE HAIL IS LIKELY WITH THIS STORM. GO TO A SAFE PLACE INSIDE YOUR
HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS.

LAT...LON 4220 9769 4184 9767 4185 9737 4224 9740

SMITH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 2:50 PM CDT, 7 hours 43 minutes earlier.

Area forecast discussion, Jun 10, 2:50 PM CDT, 7 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
250 PM CDT MON JUN 10 2002

POTENTIAL FOR CONVECTION WILL BE THE MAIN PROBLEM THE NEXT FEW DAYS.
SOME CHANCE OF SEVERE THROUGH MIDNIGHT.  CURRENT PROGS...ESPECIALLY
THE ETA HINT AT FLASH FLOOD POTENTIAL OVER SERN NE TUE NGT.  SURFACE
ANALYSIS EARLY THIS AFTN SHOWED CDFNT HAD MOVED INTO THE NWRN CORNER
OF NERN NE.  DEWPTS AHEAD OF THE FNT AROUND 70 OR IN THE LOWER 70S.
OAX SOUNDING FROM 12Z DID NOT HAVE MUCH OF A CAP...BUT LBF HAD A
VERY STRONG CAP AROUND 750 MB.  TEMPS AT THE SFC HAD WARMED TO NEAR
100 F NEAR KHYS IN KS NEAR SFC LOW.  EXPECT EXPLOSIVE DEVELOPMENT
IN THAT AREA SHORTLY.  FNT WILL TRY TO HANG UP AND STALL TNGT...BUT
LOCATION OF OUTFLOW BOUNDARIES WILL MAKE WINDS TOUGH TO CALL LATER
TNGT.  OVERALL NGM MOS LOOKS A LITTLE TOO COOL AGAIN TNGT.  WILL GO
WITH MENTION OF SCT TSTMS THROUGH ABOUT MIDNIGHT.  THEN THERE IS
ANOTHER CHANCE LATE TNGT WITH SHORTWAVE MOVING OUT OF THE WRN HIGH
PLAINS.  THIS SEEMS TO BE BEST DEPICTED BY 12Z ETA/MESOETA.

GENERALLY THINK THAT THE ETA MAY HANDLE THINGS A BIT BETTER DURING
THE NEXT FEW DAYS.  PCPN SHOULD BE ONGOING MOST AREAS BY SUNRISE
TUESDAY.  THEN THIS SHOULD MOVE EWD AND WEAKEN.  NEXT ROUND OF
TSTMS...POSSIBLY SEVERE...WOULD BE TUE EVENING INTO TUESDAY NIGHT.
IF ETA ENDS UP CORRECT...DEFINITE POTENTIAL FOR FLASH FLOODING W/
HIGH QPF.  RAISED LOWS A BIT FROM NGM MOS TUE NGT...BUT DID NOT
DEVIATE MUCH ON WED.  LOOKS LIKE A MAINLY DRY PATTERN LATER IN THE
WEEK AS CLOSED LOW PUSHES TOWARD THE WRN GREAT LAKES AND FLOW
BECOMES NWLY ALOFT.  WILL HAVE TO SEE ABOUT THAT.  DID INCLUDE A
MENTION OF PCPN STARTING SAT NGT AND CONTINUING INTO MON.  FIRST
DRAFT OF THE WORK ZFP WAS SENT EARLIER.

.OMA...NONE.
MILLER

In the hours before

Special weather statement, Jun 10, 5:37 PM CDT, 4 hours 56 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-111100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
537 PM CDT MON JUN 10 2002

STORM SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING OR
TONIGHT IN EASTERN NEBRASKA AND SOUTHWEST IOWA.

A COLD FRONT IS FORECAST TO PUSH SLOWLY INTO NORTHEAST NEBRASKA
TONIGHT...THEN STALL IN EAST CENTRAL NEBRASKA AND WEST CENTRAL
IOWA DURING THE DAY TUESDAY.

THE FRONT COULD PRODUCE STRONG THUNDERSTORMS...AS IT MOVES INTO
MOIST AND UNSTABLE AIR TO ITS EAST AND SOUTH.  THUNDERSTORM
DEVELOPMENT WILL BE INHIBITED BY A CAP OF WARM AIR ALOFT...
BUT IF THE CAP BREAKS...STORMS WILL DEVELOP RAPIDLY.  STORMS
MAY ALSO MOVE INTO SOUTHEAST NEBRASKA FROM SOUTH CENTRAL
KANSAS DURING THE NIGHT.  ANY STORMS IN THE AREA TONIGHT COULD
PRODUCE LARGE HAIL OR DAMAGING WINDS...AS WELL AS HEAVY RAIN.
TORNADOES ARE UNLIKELY DUE TO WEAK WIND SHEAR.

SEVERE STORMS ARE ONCE AGAIN POSSIBLE FROM MID AFTERNOON
TUESDAY THROUGH TUESDAY NIGHT.	ONCE AGAIN...THE PRIMARY CAUSE
WILL BE STRONG INSTABILITY IN THE VICINITY OF THE COLD FRONT.

BY TUESDAY AFTERNOON...THE FRONT IS EXPECTED TO BE FAR ENOUGH
SOUTH THAT SEVERE WEATHER IS UNLIKELY FOR ALBION...NORFOLK...
WAYNE...AND AREAS TO THE NORTHWEST.  BY WEDNESDAY...THE FRONT
WILL PROBABLY BE FAR ENOUGH SOUTH THAT THE ENTIRE AREA WILL
HAVE LITTLE RISK OF SEVERE WEATHER.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE).

POLLACK

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 8:53 PM CDTSevere Thunderstorm WarningOAXButler, Colfax, Platte37 min
Jun 10, 9:18 PM CDTTornado WarningOAXButler27 min
Jun 10, 9:23 PM CDTSevere Thunderstorm WarningOAXSeward52 min
Jun 10, 9:32 PM CDTTornado WarningOAXColfax28 min
Jun 10, 9:38 PM CDTSevere Thunderstorm WarningOAXBurt37 min
Jun 10, 9:51 PM CDTSevere Thunderstorm WarningOAXCuming24 min
Jun 10, 10:03 PM CDTSevere Thunderstorm WarningOAXDodge, Lancaster, Saunders27 min
Jun 10, 10:15 PM CDTSevere Thunderstorm WarningOAXBurt30 min
Jun 10, 10:24 PM CDTSevere Thunderstorm WarningOAXDouglas, Sarpy, Saunders36 min
Jun 10, 10:41 PM CDTSevere Thunderstorm WarningOAXWashington34 min
Jun 10, 11:03 PM CDTSevere Thunderstorm WarningOAXPierce42 min
Jun 10, 11:25 PM CDTSevere Thunderstorm WarningOAXCedar35 min
Jun 10, 11:31 PM CDTSevere Thunderstorm WarningOAXPlatte44 min
Jun 11, 12:06 AM CDTSevere Thunderstorm WarningOAXColfax39 min
Jun 11, 12:15 AM CDTSevere Thunderstorm WarningOAXPlatte30 min
Jun 11, 12:49 AM CDTSevere Thunderstorm WarningOAXPlatte26 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.